Texas, 2013Drought in Texas, August 6 to 31, 2013
August 6 to 31, 2013 · NWS BRO · 8 events in 8 counties and zones
La Canicula kept the Rio Grande Valley and Deep South Texas firmly in it’s grip for the first half of the month, allowing the hot, dry, and breezy weather to combine with already dry soil conditions and further deepen drought conditions across the region. By the middle of the month, the ridge shifted northeastward and allowed tropical moisture to stream in from the Gulf of Mexico.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
La Canicula kept the Rio Grande Valley and Deep South Texas firmly in it’s grip for the first half of the month, allowing the hot, dry, and breezy weather to combine with already dry soil conditions and further deepen drought conditions across the region. By the middle of the month, the ridge shifted northeastward and allowed tropical moisture to stream in from the Gulf of Mexico. This moisture, combined with a trough of low pressure along the Gulf Coast, allowed for isolated to scattered showers and thunderstorms to develop starting on the 20th and continuing through the end of the month. Rainfall totals varied greatly across the region, generally between a quarter to half an inch, with heavier amounts in the coastal counties. The welcomed rains allowed for some greening of the grass, but had little to no effect on drought conditions. Extreme to exceptional drought conditions still held firmly across much of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 5, 11:34 PM CST, 26 minutes earlier.
Area forecast discussion, Aug 5, 11:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1234 AM CDT TUE AUG 6 2013
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...SE WINDS ARE LOWERING RANGING FROM 10 TO 15 KNOTS
ACROSS THE LOWER VALLEY WITH THE EXCEPTION OF KMFE WHICH STILL
IS GUSTING UP TO 20 KNOTS. FROM KMFE WESTWARD...THE WINDS WILL
REMAIN BREEZE THROUGH THE NIGHT AS A LOW LEVEL JET STRENGTHENS
OVERHEAD. A FEW MID LEVEL CLOUDS WILL MOVE ACROSS THE AREA BUT
THERE WILL NOT BE ANY VISIBILITY RESTRICTIONS THROUGH THE EARLY
MORNING. THE SE WINDS WILL RESTRENGTHEN EARLY TOMORROW AS THE
PRESSURE GRADIENT STRENGTHENS ALONG WEST TEXAS. AREAS OF BLOWING
DUST AND SAND WILL DEVELOP DUE TO THE STRONG WINDS EXPECTED AND
THE ADDITION OF AFRICAN SAHARAN DUST MOVING ACROSS THE CWA. NOT
EXPECTING ANY SIGNIFICANT SURFACE VISIBILITY IMPACTS WITH THE
EXCEPTION IN THE VICINITY OF KPIL. HOWEVER...SLANTWISE
VISIBILITIES MAY BE A FACTOR ON APPROACHES TO LOCAL AIR TERMINALS.
&&
.PREV DISCUSSION... /ISSUED 646 PM CDT MON AUG 5 2013/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...MAIN AVIATION IMPACT TONIGHT AND TUESDAY WILL BE WIND.
FAIRLY STRONG GRADIENT SETTING UP TO PRODUCE STRONG AND GUSTY
SOUTH WINDS. LOW LEVEL JET STRENGTHENS TONIGHT WITH WINDS BETWEEN
30 AND 40 KNOTS AT 2000 TO 4000 FEET. SOME OF THOSE WINDS TO
PARTIALLY MIX TO THE SURFACE EARLY TUESDAY WITH SURFACE GUSTS
AROUND 30 KNOTS. THE STRONG WINDS TO PERSIST FROM 15Z TO AROUND
03Z WEDNESDAY. OTHERWISE...VFR CONDITIONS TO PREVAIL WITH VERY DRY
AIR ABOVE THE SURFACE. BRIEF MVFR CIGS COULD DEVELOP AN HOUR OR
TWO EITHER SIDE OF SUNRISE BUT COVERAGE OF THE BKN CONDITIONS WILL
BE SMALL WITH ONLY TEMPO CONDITIONS AT THE REGIONAL AIRPORTS
LASTING LESS THEN AN HOUR. ONE OTHER IMPACT OF CONCERN WILL BE
AREAS OF BLOWING DUST AND SAND DUE TO THE STRONG LOCAL WINDS AND
SOME AFRICAN SAHARAN DUST WORKING ITS WAY ACROSS THE WESTERN GULF.
NOT EXPECTING ANY SIGNIFICANT SURFACE VISIBILITY IMPACTS WITH
EXPECTION IN THE VICINITY OF KPIL HOWEVER...SLANTWISE VISIBILITIES
MAY BE A FACTOR ON APPROACHES TO LOCAL AIR TERMINALS.
PREV DISCUSSION... /ISSUED 250 PM CDT MON AUG 5 2013/
SHORT TERM /NOW THROUGH TUESDAY NIGHT/...HOT...DRY...AND BREEZY
CONDITIONS WILL CONTINUE THROUGH THE SHORT TERM PERIOD. 594DM HIGH
REMAINS ANCHORED OVER TEXAS WITH MOISTURE MOVING AROUND THE
PERIPHERY WITH SUBSIDENCE OVERHEAD. PWAT ON THE KBRO RAOB THIS
MORNING WAS 1.79 INCHES WHICH IS THE HIGHEST IT WILL BE THIS
PERIOD...PROGGED TO FALL TO AROUND 1.3 INCHES BY TUESDAY NIGHT.
SURFACE HIGH PRESSURE WILL REMAIN OVER THE GULF OF MEXICO AND WITH
STRENGTHENING LOW PRESSURE OVER WEST TEXAS...BREEZY CONDITIONS
WILL CONTINUE. WITH A STRENGTHENING LOW LEVEL JET OVERHEAD TONIGHT
.WINDS WILL STAY UP OVERNIGHT ESPECIALLY ACROSS STARR/JIM
HOGG/ZAPATA COUNTIES. WINDS WILL QUICKLY PICK UP AREA WIDE TUESDAY
AROUND MID MORNING. TUESDAY WILL BE ANOTHER HOT DAY WITH READINGS
IN THE MID 90S ALONG THE COAST TO MID 100S ACROSS THE UPPER
VALLEY. THIS WILL SEND HEAT INDICES IN THE 104 TO 110 RANGE...THE
HIGHEST CLOSER TO THE COAST WHERE HIGHER DEWPOINTS WILL RESIDE.
LONG TERM /WEDNESDAY THROUGH MONDAY/...500 MB RIDGING IS EXPECTED
TO DOMINATE THE REGION THROUGHOUT MUCH OF THE UPCOMING WEEK
MAINTAIN A VERY HOT AND STABLE AIRMASS OVER THE REGION. HOWEVER
BOTH THE ECMWF AND THE GFS CONTINUE TO DEVELOP A PRETTY PRONOUNCED
500 MB TROUGH/CLOSED LOW OVER THE CUBA/HISPANOLA AREA WITH BOTH OF
THE MODELS MOVING THIS FEATURE STEADILY WEST AROUND THE BASE OF
THE RIDGE PUSHING INTO DEEP SOUTH TX THIS UPCOMING WEEKEND. SOME
DECENT MOISTURE ACCOMPANIES THIS FEATURE WHICH COULD PROVIDE DEEP
SOUTH TX AND PORTIONS OF MEXICO WITH A DECENT SHOT AT SOME
CONVECTION LATE IN THE FORECAST PERIOD. AFTER COMING IN DRIER
VERSUS THE ECMWF YESTERDAY...THE GFS IS NOW A LITTLE BIT WETTER
FOR SAT/SUN THAN THE ECMWF. WILL STICK CLOSE TO A BLEND OF THE TWO
MODEL POPS FOR THE UPCOMING WEEKEND WHICH WILL KEEP OVERALL POPS
IN THE 20 TO 30% RANGE.
THE GFS AND ECMWF ARE IN A LITTLE BETTER AGREEMENT TODAY FOR THE
TIMING OF THE PASSAGE OF THIS UPCOMING TROUGH. ALSO BOTH THE
MODELS DO NOT SHOW MUCH IN THE WAY OF A SURFACE FEATURE WITH THIS
MID LEVEL SYSTEM. THE LATEST HPC/NHC GRAPHICS ALSO REFLECT THIS
GENERAL TREND SHOWING ONLY AN OPEN SURFACE WAVE MOVING OVER THE
REGION SAT AND SUN WITH NO CLOSED SURFACE LOW ANTICIPATED.
FOR TEMPS...THE GFS MEX MOS GUIDANCE CONTINUES TO UNDERESTIMATE
THE HIGH TEMPS FOR THE CURRENT RIDGING PATTERN AND THE ECMWF
SEEMS TO BE DOING A BETTER JOB HERE. SO WILL FAVOR THE ECMWF
HIGHS THROUGH FRI. AS THE APPROACHING MID LEVEL TROUGH AXIS ERODES
THE RIDGING AND THE TROPICAL MOISTURE LEVELS INCREASE EXPECT THE
HIGH TEMPS TO DROP A BIT FROM SAT THROUGH MON. ON AND AFTER SAT WILL
GO WITH A BLEND OF THE GFS AND ECMWF MAXES. THE GFS AND ECMWF
BOTH SHOW PRETTY SIMILAR VALUES FOR THE OVERNIGHT LOWS AND WILL
STICK CLOSE TO A MODEL BLEND HERE.
OVERALL CONFIDENCE IN THE LONGER RANGE FORECAST WORDING REMAINS
ABOVE AVERAGE SINCE THE GFS AND ECMWF ARE BOTH SHOWING PRETTY GOOD
RUN TO RUN CONSISTENCY IN THE DEVELOPMENT OF THE 500 MB TROUGH
AXIS. ALSO BOTH MODEL SETS ARE SHOWING BETTER AGREEMENT IN THE
TIMING AND AMPLITUDE OF THE EXPECTED TROUGH AXIS WHICH IS
INCREASING THE OVERALL CONFIDENCE IN THE LONGER RANGE FORECAST
PERIOD.
MARINE...NOW THROUGH TUESDAY NIGHT...WITH STRENGTHENING LOW
PRESSURE IN WEST TEXAS AND HIGH PRESSURE OVER THE GULF OF
MEXICO...MODERATE ONSHORE WINDS WILL CONTINUE. THE THERMAL GRADIENT
WILL ALSO STRENGTHEN IN THE DAYTIME HOURS CAUSING THE WINDS TO
INCREASE ACROSS THE LAGUNA MADRE. SMALL CRAFT ADVISORIES FOR THE
LAGUNA MADRE ARE IN EFFECT THROUGH EARLY THIS EVENING WITH THE
POSSIBILITY OF MORE ADVISORIES ON TUESDAY. SMALL CRAFT SHOULD
EXERCISE CAUTION ACROSS THE LOWER TEXAS COASTAL WATERS 0-60NM AS
WINDS WILL JUST BE BELOW ADVISORY CONDITIONS THROUGH MUCH OF THIS
PERIOD.
WEDNESDAY THROUGH SATURDAY...THE APPROACH OF THE NEXT TROUGH AXIS
WILL LIKELY WEAKEN THE PGF OVER THE REGION ALLOWING FOR THE
SURFACE WINDS TO DIMINISH SOMEWHAT. A LIGHT TO MODERATE SE FLOW
WILL GENERALLY PREVAIL WITH NO STRONG SCA CONDITIONS INDICATED.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FOR WINDS FROM 11 AM THIS MORNING TO 9 PM
CDT THIS EVENING FOR GMZ130-132-135.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
67/61Hazardous weather outlook, Aug 5, 3:04 AM CST, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
404 AM CDT MON AUG 5 2013
TXZ248>257-060915-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
404 AM CDT MON AUG 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
HEAT INDICES OF 103 TO 108 DEGREES IS EXPECTED DURING THE LATE
MORNING THROUGH EARLY EVENING HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HEAT INDICES OF 102 TO 108 DEGREES IS EXPECTED DURING THE LATE
MORNING THROUGH EARLY EVENING HOURS OF THE PERIOD.
AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE BEACHES OF
SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH TUESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-060915-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
404 AM CDT MON AUG 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
A SMALL CRAFT ADVISORY FOR WINDS IS IN EFFECT FOR THE LAGUNA MADRE
TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A SMALL CRAFT ADVISORY FOR WINDS IS POSSIBLE FOR THE LAGUNA MADRE
TUESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Zapata
- When
- August 6, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Despite isolated showers and thunderstorms dropping some much welcome rainfall during the last two weeks of the month, drought conditions did not improve across Zapata County. Hot and breezy conditions combined with dry soils to allow drought conditions to worsen across the county. The eastern third of the county and the far northwestern corner of the county experienced Severe (D2) drought conditions. A sliver of Extreme (D3) drought conditions nudged in along the far eastern border, while a swath of Moderate (D1) drought conditions remained in the middle of the county.
Drought, Jim Hogg
- When
- August 6, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Despite isolated showers and thunderstorms dropping some much welcome rainfall (the COOP site in Hebbronville recorded 0.69 inches) during the last two weeks of the month, drought conditions did not improve across Jim Hogg County. Hot and breezy conditions combined with dry soils to allow drought conditions to worsen across the county. The southeast corner of the county slide into Exceptional (D4) drought, while a sliver of Severe (D2) drought clinged along the northern county border. The rest of the county remained entrenched firmly in Extreme (D3) drought conditions.
Drought, Starr
- When
- August 6, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Despite isolated showers and thunderstorms dropping some much welcome rainfall during the last two weeks of the month, drought conditions did not improve across Starr County. Hot and breezy conditions combined with dry soils to allow drought conditions to worsen across the county. Exceptional (D4) drought conditions spread north, fully encompassing the eastern half of Starr County. The western half of the county continued to experience Extreme (D3) drought.
Drought, Brooks
- When
- August 6, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Despite isolated showers and thunderstorms dropping some much welcome rainfall (Brooks County Airport, in Falfurrias, recorded 1.43 inches of rain) during the last two weeks of the month, drought conditions did not improve across Brooks County. Hot and breezy conditions combined with dry soils to allow drought conditions to worsen across the county. Exceptional (D4) drought conditions pushed north to affect the southern third of the county. The rest of Brooks County remained in Extreme (D3) drought.
Drought, Hidalgo
- When
- August 6, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Despite isolated showers and thunderstorms dropping some much welcome rainfall across portions of Hidalgo County (McAllen Miller Airport recorded only 0.2 inches of rain) during the last two weeks of the month, drought conditions did not improve. Exceptional (D4) drought conditions engulfed the entire county.
Drought, Kenedy
- When
- August 6, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Despite isolated showers and thunderstorms dropping some much welcome rainfall across portions of Kenedy County (a COOP site in Sarita reported 1.22 inches of rain) during the last two weeks of the month, drought conditions did not improve. Exceptional (D4) drought conditions encroached across the southwest corner of Kenedy County. The remainder of the county continued to be entrenched in Extreme (D3) drought conditions.
Drought, Willacy
- When
- August 6, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Despite isolated showers and thunderstorms dropping some much welcome rainfall across portions of Willacy County during the last two weeks of the month, drought conditions did not improve. Exceptional (D4) drought conditions spread across the western half of the county, effectively splitting it in half. The eastern half of the county remained in Extreme (D3) drought conditions.
Drought, Cameron
- When
- August 6, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Despite isolated showers and thunderstorms dropping some much welcome rainfall (Brownsville/South Padre Island International Airport received 1.38 inches of rain and Valley International Airport in Harlingen received 1.93 inches) across portions of Cameron County during the last two weeks of the month, drought conditions did not improve. Exceptional (D4) drought conditions spread across the western half of the county, effectively splitting it in half. The eastern half of the county remained in Extreme (D3) drought conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 6, 20132 deaths · 1 event
- Tornadoes and Damaging Winds in Wisconsin, August 6 to 7, 20132 injured · $19 million · EF2 · 30 events
- Flash Flooding in South Carolina, August 6, 20131 death · $250,000 · 7 events
- Hail and Damaging Winds in North Dakota, August 6, 2013$850,000 · 78 kt wind · 9 events
- Hail and Damaging Winds in Iowa, August 6 to 7, 2013$336,000 · 2.5 in hail · 18 events
- Tornadoes and Hail in Minnesota, August 6, 2013EF0 · 78 events
- Hail and Damaging Winds in Wisconsin, August 6, 2013$86,000 · 1.25 in hail · 18 events
- Hail and Damaging Winds in Wisconsin, August 6, 2013$50,000 · 1.25 in hail · 12 events
- Tornadoes and Hail in North Dakota, August 6, 2013EF1 · 21 events
- Flooding and Damaging Winds in Kansas, August 6 to 7, 2013$29,000 · 65 kt wind · 13 events
- Flash Flood and Damaging Wind in Texas, August 6, 2013$24,000 · 65 kt wind · 2 events
- Flood in South Carolina, August 6, 2013$24,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467757, 467758, 467760, 467762, 467764, 467768, 467770, 467772.